NSAIDSheader

FDA Update: NSAID Warning Label

Nearly 29 million Americans regularly take a nonsteroidal anti-inflammatory drugs (NSAID) and now there are new warning labels on those products to inform consumers of the serious side effects caused by those drugs.

The Food and Drug Administration strengthened the existing warning on prescription drug labels and over-the-counter (OTC) Drug Facts labels. The updates warn that NSAIDs can increase the chance of a heart attack or stroke – both of which can lead to death. Warnings about the risk of heart attack and stroke while taking NSAIDs first appeared on labels in 2005. Since then, there have been numerous observational studies and clinical trials that led to the recent warning label update.

The drugs involved in the change include ibuprofen, naproxen and similar drugs used to temporarily relieve pain and fever. Although aspirin is an NSAID, it’s not included in this revised warning. The revision emphasizes that the risk applies to even short-term use of medications such as Advil, Aleve, and Motrin.

The update from the FDA includes a warning about how quickly the risk of heart attack or stroke increases when using an NSAID. The increased risk can occur as early as the first weeks of using an NSAID and may increase with longer use of the drug.

What warning signs should patients look for when taking NSAIDs?

The FDA recommends seeking medical attention immediately if you experience any of the following symptoms:

  • Chest pain
  • Shortness of breath
  • Trouble breathing
  • Slurred speech
  • Weakness on one side or part of the body

Doctors recommend that patients take as small a dose of medication as possible for only as long as needed to help decrease the risk of negative side effects. Patients should, after consultation with their doctor(s), also always consider whether the drug they’re taking is right for them and use only as directed.

NSAIDsContentImage